Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 162, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 5, 2009, 3:16 PM EDT for McCormick County, South Carolina; Lincoln County, Georgia. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2009, 3:16 PM EDT (19:16 UTC)
- Expired
- Aug 5, 2009, 4:15 PM EDT
- In force
- 59 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Lincoln County, GA, McCormick County, SC
The radar
The Greer radar (KGSP), 103 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 3:35 PM EDT | TSTM WND DMG | 1 S Mount Carmel, SC | TREES REPORTED DOWN ACROSS THE ROAD ON HWY 81. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2691 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 051916
SVRCAE
GAC181-SCC065-052015-
/O.NEW.KCAE.SV.W.0162.090805T1916Z-090805T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
316 PM EDT WED AUG 5 2009
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN LINCOLN COUNTY IN EAST CENTRAL GEORGIA
NORTHWESTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 415 PM EDT
* AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 17 MILES WEST OF
MCCORMICK...OR 18 MILES SOUTHWEST OF ABBEVILLE...AND MOVING EAST AT
10 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE MOUNT CARMEL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR THE NORTHERN PORTION OF LAKE THURMOND...GET OUT OF THE
WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN
STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA...TOLL
FREE 1 800 7 7 5...7 1 9 9.
&&
LAT...LON 3398 8261 3397 8259 3397 8258 3401 8260
3407 8253 3407 8246 3406 8242 3406 8232
3398 8230 3398 8227 3376 8232 3388 8261
3397 8264
TIME...MOT...LOC 1915Z 274DEG 11KT 3398 8257
$$
LCVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:19 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Aug 5, 1:19 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 119 PM EDT WED AUG 5 2009 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE WILL CROSS THE AREA LATE THIS AFTERNOON AND EVENING BRINGING A CHANCE OF THUNDERSTORMS. UPPER LEVEL RIDGING WILL BUILD INTO THE REGION FOR THE WEEKEND. THE RIDGE WILL WEAKEN TUESDAY AS ANOTHER COLD FRONT APPROACHES FROM THE NORTHWEST. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... STRONG SURFACE HEATING ALREADY TAKING PLACE TODAY UNDER SUNNY SKIES...AND TEMPERATURES HAVE RESPONDED ACCORDINGLY...ALREADY PUSHING INTO THE UPPER 80S PRIOR TO 11 AM. LATEST SPC MESOANALYSIS PAGE SHOWING LIFTED INDEX VALUES OF -8C ALREADY IN THE CSRA. INSTABILITIES ARE EXPECTED TO BE EXTREMELY HIGH THIS AFTERNOON BUT MOISTURE AND FORCING ARE NOT IDEAL AND WILL LIMIT THE EXTENT OF CONVECTION...AT LEAST THROUGH MID AFTERNOON. THERE IS SHORTWAVE ENERGY MOVING THROUGH TENNESSEE WHICH WILL TRANSLATE EASTWARD TOWARDS 00Z AND THIS WILL LIKELY TRIGGER CONVECTION IN THE UPSTATE AND INTO THE MIDLANDS PRODUCING BETTER COVERAGE THIS EVENING. PRECIPITABLE WATER VALUES ARE CURRENTLY AROUND 1.25 INCHES...BUT SHOULD INCREASE LATE AFTERNOON INTO THIS EVENING. SPC CONTINUES TO OUTLOOK THE FORECAST AREA IN A SLIGHT RISK OF SEVERE STORMS. SOUNDING ANALYSIS FOR THIS AFTERNOON REVEALS AN INVERTED V SHAPE WHICH WOULD RESULT IN THE MAIN RISK WITH STORMS BEING DAMAGING WINDS. SOME COOLER MID LEVEL AIR WILL ALSO INCREASE THE THREAT FOR LARGE HAIL WITH THE STRONGER STORMS. CURRENT FORECAST LOOKS TO BE ON TRACK WITH CHANCE POPS THIS AFTERNOON AND THE GREATER THREAT FOR COVERAGE BEING THIS EVENING. && .SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/... MODELS IN GOOD AGREEMENT IN THE SHORT TERM. STRONG SHORT WAVE WITH UPPER LEVEL TROUGH WILL MOVE THROUGH THE AREA TONIGHT AND EARLY THURSDAY. SAT PIX SHOWING SEVERAL LINES OF CONVECTION DEVELOPING OVER GA AND SC. NOT MUCH WIND SHEAR BUT INVERTED V IN BUFKIT PRESENTS CHANCE FOR DOWNBURST WINDS AND HIGH PW VALUES BRING A RISK OF LOCALLY HEAVY RAINS. THE UPPER LEVEL RIDGE TO THE WEST WILL BEGIN TO BUILD INTO THE AREA THURSDAY NIGHT AND WILL BRING A DRIER AIRMASS INTO THE REGION. WILL HAVE CHANCE POPS TONIGHT AND GRADUALLY DIMINISHING FROM THE NORTHWEST THURSDAY. HIGHS IN THE THE UPPER 80S TO LOWER 90S AND LOWS 70 TO 75. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... ECMWF AND 12Z GFS CONTINUING TO SHOW MID/UPPER LEVEL RIDGE BUILDING OVER THE SOUTHEASTERN PART OF THE COUNTRY FOR THE END OF THE WEEK INTO EARLY NEXT WEEK. THIS WILL SUPPORT LIMITED CONVECTION AND HOT TEMPERATURES. THE UPPER RIDGE TRIES TO SLOWLY BREAKS DOWN BY TUESDAY AS SHORTWAVE ENERGY APPROACHES FROM THE NORTHWEST. WILL BRING SLIGHT CHANCE POPS BACK INTO THE AREA TUE AND WED. && .AVIATION /18Z WEDNESDAY THROUGH SUNDAY/... CONVECTION IS BEGINNING TO DEVELOP ACROSS THE AREA AND IS LIKELY TO IMPACT TERMINALS DURING THE 18Z-03Z TIME FRAME. VFR CONDITIONS OUTSIDE OF THUNDERSTORMS...WITH TEMPORARY IFR VISIBILITIES IN TSRA. LINE OF STORMS SHOULD IMPACT AGS/DNL AROUND 19Z-21Z AND CAE/CUB/OGB AFTER 20Z. LEFTOVER CONVECTIVE DEBRIS CLOUDS ARE EXPECTED THIS EVENING AROUND 10000 FT...BUT SHOULD DISSIPATE BY DAWN THURSDAY. WINDS WILL GENERALLY BE LIGHT OUT OF THE WEST TO SOUTHWEST THROUGH THE PERIOD...EXCEPT FOR STRONG GUSTS IN STORMS THIS AFTERNOON AND EVENING. COULD BE SOME MVFR FOG AT AGS/OGB DURING THE PREDAWN HOURS...AND VISIBILITIES COULD BE LOWER AT OTHER TERMINALS DEPENDING ON RAINFALL THIS AFTERNOON/EVENING. EXTENDED AVIATION OUTLOOK...NO SIGNIFICANT IMPACTS EXPECTED. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...SJN NEAR TERM...SJN SHORT TERM...SJN LONG TERM...SJN AVIATION...HC
Hazardous weather outlook, Aug 5, 4:44 AM EDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 444 AM EDT WED AUG 5 2009 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060845- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 444 AM EDT WED AUG 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT AND AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA FROM THE NORTHWEST LATER TODAY. ISOLATED SEVERE STORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS WITH THE THREAT OF DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 5, 12:32 PM EDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1232 PM EDT WED AUG 5 2009 GAZ040-SCZ018-051730- LINCOLN-MCCORMICK- 1232 PM EDT WED AUG 5 2009 ...A STRONG THUNDERSTORM WAS AFFECTING LINCOLN AND MCCORMICK COUNTIES... AT 1228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 10 MILES NORTHEAST OF TIGNALL...OR NEAR THE GILLS POINT AREA OF LAKE THURMOND...MOVING SOUTHEAST AT AT 10 MPH. WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM. THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE THURMOND...ESPECIALLY LIGHTNING. YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE HARBOR. IF YOU ARE CAUGHT IN THE OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM UNGROUNDED METAL OBJECTS. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9. LCV
Local storm report, Aug 5, 1:52 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
152 PM EDT WED AUG 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 9 E CAMDEN 34.26N 80.45W
08/05/2009 E0.75 INCH KERSHAW SC PUBLIC
PENNY SIZE HAIL REPORTED ALONG LUCKNOW ROAD NEAR STOKES
ROAD. TREE LIMBS ALSO REPORTED DOWN ON THE ROADWAY.
&&
HCLocal storm report, Aug 5, 2:51 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
251 PM EDT WED AUG 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 PM HAIL 6 S CALLISON 33.93N 82.12W
08/05/2009 E0.75 INCH EDGEFIELD SC PUBLIC
&&
HCThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 12:55 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee | 44 min |
| Aug 5, 2:08 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 67 min |
| Aug 5, 2:16 PM EDT | Severe Thunderstorm Warning | CAE | McCormick | 44 min |
| Aug 5, 4:10 PM EDT | Severe Thunderstorm Warning | CAE | Orangeburg | 40 min |
| Aug 5, 4:24 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 38 min |
| Aug 5, 4:48 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Orangeburg | 57 min |
| Aug 5, 5:27 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Lexington, Richland | 48 min |
| Aug 5, 5:29 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 46 min |
| Aug 5, 5:58 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Lancaster, Richland | 62 min |
| Aug 5, 6:05 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland | 55 min |
| Aug 5, 6:14 PM EDT | Areal Flood Advisory | CAE | Barnwell | 2 hr |
| Aug 5, 6:20 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Orangeburg, Richland | 55 min |
| Aug 5, 7:00 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 45 min |
| Aug 5, 1:20 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, McDuffie | 55 min |
| Aug 5, 3:54 PM EDT | Severe Thunderstorm Warning | CAE | McDuffie | 51 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2009Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.